Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

June 12, 2016Finney County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 12, 2016, 10:31 PM CDT for Finney County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 10:31 PM CDT (03:31 UTC)
Expired
Jun 12, 2016, 11:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Finney County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS83 KDDC 130331
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT SUN JUN 12 2016
 
KSZ043-044-063-130415-
FINNEY KS-SCOTT KS-LANE KS-
1031 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1115 PM
CDT...

AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF FRIEND TO NEAR GARDEN
CITY.
MOVEMENT WAS NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...FRIEND AND SHALLOW WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3848 10069 3821 10038 3788 10089 3832 10104
TIME...MOT...LOC 0330Z 241DEG 9KT 3823 10091 3799 10084 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:27 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 6:27 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT SUN JUN 12 2016

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 1240 PM CDT Sun Jun 12 2016

A warm, moist and increasingly unstable airmass resides across
Kansas once again this afternoon, with nearly full sunshine and
dewpoints in the 65-70 range. Midlevel temps at 500 mb are quite
warm, which should limit CAPE to near 2000 J/kg through this
evening. Model guidance is in good agreement with thunderstorms
developing along the CO/KS border vicinity by 00z. The various
models (NAM/GFS/ECMWF/CAMs) all suggest a thunderstorm complex
(mesoscale convective system - MCS) will evolve over western
Kansas tonight. Confidence in this MCS is high, but exactly how it
evolves and tracks are details we won't know until this evening.
With weak flow at mid/upper levels of the atmosphere and weak
shear, high end severe weather is not expected. The highest
potential for marginally severe hail and outflow winds of 50-60
mph is across the NW zones and this evening, while the available
CAPE is maximized. Have given some thought about flooding
potential through tonight, along with WFO Goodland. Steering flow
is weak, resulting in slow storm motions, and the moisture supply
will be rich with dewpoints in the 65-70 range. Will hold off on
issuing a flash flood watch for now, but will brief this
evening's shift to watch radar trends and monitor for flooding
potential. Once the MCS track is nailed down, perhaps a flash
flood watch can be outlined with more clarity by this evening.

Another warm and muggy night tonight, with lows in the upper 60s
to lower 70s Monday morning.

Monday...Another warm, sticky day with highs in the 90s and
dewpoints in the 60s. Convective debris cloud from dissipating MCS
expected early before clearing by midday. Severe weather potential
will increase Monday afternoon and evening, as instability increases
significantly (GFS CAPE aoa 3000 J/kg), and mid-level (500 mb) flow
increases to aoa 30 kts by 7 pm. Background forcing for ascent
expected as shortwave approaches from the Four Corners.
12z NAM develops a 995mb surface low near Baca county by 7 pm
Monday, with the surface low tracking to near Syracuse by
midnight. NAM/GFS show good agreement that strong/severe
thunderstorms will most likely impact the NW zones through Monday
evening. Shear/CAPE combination will support some supercell
structures. Hail and tornado potential will increase accordingly
across the NW zones. Agree with new Day 2 outlook from SPC with an
enhanced risk clipping the NW CWA. Highest risk of damaging
wind/hail should remain in Goodland's CWA, but strong to severe
convection is possible across all zones through Monday evening.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun Jun 12 2016

...FIRST HEATWAVE OF THE SEASON ON THE WAY...

Tuesday...Models have unanimously sped up shortwave passage, such
that forcing and instability axis will be east of the DDC CWA by
peak heating Tuesday afternoon. Reduced/eliminated pop grids and
reduced sky cover as drier air invades SW KS. Dewpoints reduced to
the 40s west, 50s east compliments of a drier westerly breeze.
Highs in the 90s will continue.

Wednesday...Hotter. Heights, thicknesses and 850 temperatures
spike quickly as hot high pressure ridge expands across the
southern and central plains. Subsidence and capping will keep
SW KS dry, with highs ranging from 97-101.

Thursday...Still hotter. Afternoon highs of 99-103. ECMWF shows
convective potential Thursday afternoon. Other models are dry, and
believe capping will overwhelm the superheated boundary layer.
Kept forecast dry with pop grids < 15%.

Friday through next weekend...Hot. Strong 595 dm ridge centered
near El Paso, Texas Friday afternoon, strengthens and expands to a
600 dm upper high in southern Colorado Saturday afternoon, and
remains just west of SW KS on Sunday. ECMWF guidance is much
hotter than other guidance during this time frame. More triple
digit heat is likely each afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 624 PM CDT Sun Jun 12 2016

An area of thunderstorms will cross western Kansas overnight.
Based on the 700mb 10C to 13C temperature gradient across western
Kansas and the location of the 850mb to 700mb moisture axis it
currently appears that DDC and GCK will have the better chance for
this overnight convection. Will attempt time this as it crosses
these locations. Gusty winds and heavy rainfall will be possible
with these storms which will result in a period of IFR conditions.
Wind gusts with these storms of 50 to 60 mph not out of the
question. Ceilings in general with and near these storms are
expected to be mainly in the low MVFR category but a period of IFR
stratus will be possible for a few hours following the steadier
and heavier storms overnight. Prior to these storms prevailing
winds overnight will be southeast at around 10 knots. Once these
storms pass the winds will briefly shift to the north at 20 to 30
mph. By early Monday morning these winds will return to the south
southeast at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  93  69  95 /  60  30  40  10
GCK  67  93  66  93 /  70  40  50  10
EHA  65  94  65  93 /  30  40  30  10
LBL  68  94  68  95 /  40  20  40  10
HYS  68  88  68  90 /  60  40  60  30
P28  71  92  73  96 /  30  30  30  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Jun 12, 2:53 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT SUN JUN 12 2016

KSZ030-031-043>046-061>066-074>081-084>090-132000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
253 PM CDT SUN JUN 12 2016 /153 PM MDT SUN JUN 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG THE COLORADO/KANSAS BORDER THIS EVENING...AND THEN SLOWLY
MOVE ACROSS SOUTHWEST KANSAS TONIGHT. SOME STORMS WILL BE STRONG
WITH SMALL HAIL AND WIND GUSTS TO 55 MPH. THE PRIMARY THREAT FROM
THESE SLOW-MOVING STORMS WILL BE EXCESSIVELY HEAVY RAINFALL.
LOCALIZED FLOODING MAY OCCUR THROUGH TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE
MONDAY AFTERNOON AND EVENING, AS A STRONG SHORTWAVE PASSES THROUGH
WESTERN KANSAS. THE HIGHEST THREAT FOR LARGE HAIL AND DAMAGING
WINDS WILL BE ACROSS THE NORTHWEST ZONES MONDAY AFTERNOON
AND EVENING, WHERE A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
THE RISK OF SEVERE WEATHER IS MUCH LESS ACROSS THE REMAINDER OF
SOUTHWEST KANSAS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE EAST OF SOUTHWEST
KANSAS ON TUESDAY.

VERY HOT AFTERNOON TEMPERATURES, EXCEEDING 100 DEGREES AT MANY
LOCATIONS, ARE EXPECTED WEDNESDAY THROUGH SATURDAY.

WEATHER HAZARDS RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
STRONG TO SEVERE THUNDERSTORMS, AND LOCALIZED FLOODING, ACROSS THE
NORTHWEST ZONES.

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING,
WITH THE HIGHEST RISK OF SEVERE WEATHER ACROSS THE NORTHWEST
ZONES.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

TURNER

In the hours before

Special weather statement, Jun 12, 9:38 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SUN JUN 12 2016

KSZ043-130330-
SCOTT KS-
938 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL
1030 PM CDT...

AT 938 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF LYDIA...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MODOC.

LAT...LON 3845 10087 3827 10099 3827 10112 3843 10113
      3850 10113
TIME...MOT...LOC 0238Z 201DEG 9KT 3829 10114

JJOHNSON
Special weather statement, Jun 12, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT SUN JUN 12 2016

KSZ043-044-063-130415-
FINNEY KS-SCOTT KS-LANE KS-
1031 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1115 PM
CDT...

AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF FRIEND TO NEAR GARDEN
CITY.
MOVEMENT WAS NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...FRIEND AND SHALLOW WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3848 10069 3821 10038 3788 10089 3832 10104
TIME...MOT...LOC 0330Z 241DEG 9KT 3823 10091 3799 10084

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:38 PM CDTSpecial Weather StatementDDCScott52 min
Jun 12, 11:17 PM CDTSpecial Weather StatementDDCFinney43 min
Jun 12, 11:55 PM CDTSpecial Weather StatementDDCGray50 min
Jun 13, 12:46 AM CDTSpecial Weather StatementDDCFord59 min
Jun 13, 1:01 AM CDTSpecial Weather StatementDDCKearny, Scott59 min
Jun 13, 1:50 AM CDTSpecial Weather StatementDDCFinney, Gray, Haskell55 min
Jun 13, 2:34 AM CDTSpecial Weather StatementDDCClark, Meade, Seward56 min
Jun 13, 6:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton55 min
Jun 13, 6:51 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Haskell, Kearny, Morton, Seward and 2 more54 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.